Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 83, NWS Flagstaff, AZ

August 18, 2004Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 18, 2004, 5:05 PM MST for Yavapai County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2004, 5:05 PM MST (00:05 UTC)
Expired
Aug 18, 2004, 5:30 PM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2877 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:20 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 18, 3:20 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST WED AUG 18 2004

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL SLOWLY DECREASE ACROSS
THE NORTHLAND OVERNIGHT. ON THURSDAY...A WEATHER DISTURBANCE WILL
MOVE ACROSS NORTHEAST ARIZONA WITH A CHANCE FOR STRONG
THUNDERSTORMS. AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE
ELSEWHERE ON THURSDAY AS DRIER AIR FILTERS IN FROM THE NORTHWEST. A
STORM SYSTEM WILL DEVELOP OVER THE WESTERN U.S. BY THE MIDDLE OF
NEXT WEEK BRINGING BELOW NORMAL TEMPERATURES AND A CHANCE OF SHOWERS
TO THE NORTHLAND.
&&

.DISCUSSION...WILL KEEP THIS BRIEF AS NUMEROUS SEVERE THUNDERSTORMS
AND FLOODING RAINS CONTINUE FROM THE RIM SOUTHWARD. HAVE BUMPED POPS
UP THROUGH MIDNIGHT ALONG AND SOUTH OF THE RIM AS WE ARE BEING
INFLUENCED BY A SHORTWAVE PASSING TO OUR WEST. THERE IS ANOTHER
SHORTWAVE THAT WILL PASS THROUGH THE NORTHEAST SECTIONS TONIGHT AND
THURSDAY...KEEPING POPS IN THE 30-40 PERCENT RANGE. STILL LOOKING
FOR A DRYING TREND TO BEGIN FRIDAY AND CONTINUE INTO THE WEEKEND.

&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JOHNDROW
Hazardous weather outlook, Aug 18, 10:00 AM MST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST WED AUG 18 2004

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE AIRMASS ACROSS NORTHERN ARIZONA REMAINS UNSTABLE THIS MORNING. AS A
RESULT...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER
THE HIGHER TERRAIN AFTER 11 AM MST. STORMS WILL MOVE INTO THE VALLEY
LOCATIONS DURING THE AFTERNOON. A FEW OF THE STORMS TODAY WILL HAVE
HAIL NEAR ONE HALF INCH IN DIAMETER AND VERY HEAVY RAIN. THERE IS
ALSO A THREAT OF TRAINING STORMS OVER YAVAPAI COUNTY THIS
AFTERNOON WITH HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEATHER DISTURBANCE WILL MOVE ACROSS NORTHERN NAVAJO AND APACHE
COUNTIES THURSDAY. THIS WILL ENHANCE THUNDERSTORM CHANCES IN THIS
AREA...WITH A THREAT FOR A FEW SEVERE STORMS IN THE AFTERNOON. AREAL
COVERAGE OF THUNDERSTORMS IS EXPECTED TO DECREASE ELSEWHERE ON
THURSDAY.  THE FLOW ALOFT WILL TURN TO A DRIER WESTERLY DIRECTION
FOR FRIDAY THROUGH THE WEEKEND. ISOLATED THUNDERSTORMS ARE STILL
POSSIBLE DURING THIS TIME BUT MOST LOCATIONS WILL REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.